Texas, 2014

Flood and Hail in Texas, June 18 to 19, 2014

June 18 to 19, 2014 · NWS LUB · 7 events in 3 counties and zones

Following an early morning high wind gust from a decaying shower in Castro County, thunderstorms erupted across the eastern plains of New Mexico this afternoon and produced some instances of severe hail and flooding as they overspread the western South Plains. One of these storms was particularly intense while in Cochran County and may have contributed to a fatal plane mishap near Lehman.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$302,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Following an early morning high wind gust from a decaying shower in Castro County, thunderstorms erupted across the eastern plains of New Mexico this afternoon and produced some instances of severe hail and flooding as they overspread the western South Plains. One of these storms was particularly intense while in Cochran County and may have contributed to a fatal plane mishap near Lehman. Hail as large as ping pong ball size accompanied this storm. All of these storms dissipated by late evening, but one final severe storm developed late in the overnight hours and resulted in a severe wind gust in Cochran County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 18, 11:35 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 18, 11:35 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1235 PM CDT WED JUN 18 2014

.UPDATE...
SCATTERED THUNDERSTORMS LOOK TO BE ON DECK BY LATE AFTERNOON INTO
THE EVENING HOURS...WITH INITIATION OCCURRING ON THE CAPROCK.
WATER VAPOR IMAGERY SHOWS A SHORTWAVE IMPULSE PUSHING INTO
CENTRAL-EASTERN NEW MEXICO. ADDITIONALLY...ANOTHER WAVE CAN BE
SEEN MOVING INTO EASTERN ARIZONA...POSSIBLY ENHANCING THE LEAD
WAVE OR PROVIDING FOR A SECOND ROUND OF STORM GENERATION. SURFACE
ANALYSIS SHOWS DEWPOINTS REMAINING IN THE 60S ALL THE WAY BACK TO
THE NEW MEXICO STATE LINE AS TEMPERATURES WARM INTO THE LOW-MID
80S UNDERNEATH SCATTERED TO BROKEN CLOUD COVER. LARGE HAIL TO THE
SIZE OF GOLF BALLS ALONG WITH WIND GUSTS UPWARDS OF 65 MPH WILL BE
POSSIBLE WITH ANY STORMS THAT DEVELOP. HEAVY RAINFALL AND
LOCALIZED FLOODING WILL ALSO BE A CONCERN WITH THE CONTINUED PLUME
OF DEEP LEVEL MOISTURE IN PLACE.

&&

.AVIATION...
PREVAILING VFR CONDITIONS EXPECTED THROUGH THE PERIOD WITH BREEZY
SOUTHERLY WINDS. SCATTERED THUNDERSTORMS LOOK TO DEVELOP ON THE
CAPROCK LATE THIS AFTERNOON AND THIS EVENING...SO HAVE
TRANSITIONED PROB30 AT KLBB TO A TEMPO HEADLINE FROM 23-03Z. NOT
AS CONFIDENT IN STORMS IMPACTING KCDS...SO HAVE LEFT MENTION OUT
OF THE FORECAST AT THIS TIME. LOW LEVEL JET SHOULD CRANK UP THIS
EVENING KEEPING WINDS BREEZY...BUT SHOULD SEE CONDITIONS BECOME
LESS GUSTY BY EARLY THURSDAY MORNING AS PERHAPS A FEW LOW CLOUDS
ATTEMPT TO EASE IN NEAR THE TERMINALS.

&&

PREV DISCUSSION... /ISSUED 408 AM CDT WED JUN 18 2014/

SHORT TERM...
SCATTERED SHOWER AND T-STORM ACTIVITY CONTINUES ACROSS THE FAR SW TX
PANHANDLE AND WRN SPLNS EARLY WED MORNING...SUSTAINED BY A 30-40 KT
LLJ AND A RIBBON OF WEAK MID-LVL ASCENT RUNNING FROM AZ NEWD INTO
THE SRN PLAINS. WE EXPECT THIS ACTIVITY TO GRADUALLY WANE THROUGH
THE MORNING...BUT MAY NOT DIE OFF COMPLETELY ACROSS OUR NORTHERN
ZONES FOR A FEW MORE HOURS.

THE CWA WILL REMAIN IN A DEEP MOISTURE REGIME TODAY WITH PWATS
PROGGED TO RANGE FROM ABOUT AN INCH IN THE FAR SW TX PANHANDLE TO
1.5 INCHES IN THE ROLLING PLAINS. ALOFT...IT APPEARS THAT A WEAK
DISTURBANCE OR TWO WILL TRACK AROUND THE SRN FLANK OF A SLOW-MOVING
UPPER LOW OVER THE NRN ROCKIES...PASSING ACROSS ERN NM AND WTX WITHIN A
BELT OF MODERATE SWERLY FLOW. GUIDANCE SUGGESTS THAT THE CWA WILL
SEE WEAK HEIGHT FALLS THROUGH THE COURSE OF THE DAY...BUT IT IS
DIFFICULT TO PIN DOWN A PERIOD OF ENHANCED LIFT. THERE SHOULD BE AT
LEAST A WEAK LOW-LVL FOCUSING MECHANISM IN THE FORM OF A SFC TROUGH
AND DIFFUSE DRYLINE IN THE VICINITY OF THE STATE LINE. WITH TEMPS
RISING INTO THE LOWER 90S...PERHAPS A FEW DEGREES COOLER THAN
TUES...THE CAP SHOULD ERODE SUFFICIENTLY BY LATE AFTERNOON FOR
SCATTERED T-STORM DEVELOPMENT. THE ACTIVITY SHOULD BE FOCUSED ACROSS
WRN AREAS AT FIRST...THEN SPREAD AND EXPAND NEWD THROUGH THE
EVENING. MLCAPE VALUES IN THE 1500 TO 2500 J/KG BALLPARK AND 0-6 KM DEEP
LAYER SHEAR AROUND 30 TO 40 KTS...A INCREASE FROM YSTDY...SHOULD
SUPPORT SOME VIGOROUS UPDRAFTS AND STORM ORGANIZATION...BRINGING A
SEVERE WEATHER THREAT...INCLUDING LOCALLY HEAVY RAINFALL GIVEN THE
RELATIVELY MOIST TROPOSPHERE. ONCE AGAIN...THE LOW-LEVEL JET KICKING
IN TONIGHT MAY HELP SUSTAIN SOME CONVECTIVE ACTIVITY...PERHAPS A
LOOSELY ORGANIZED CONVECTIVE COMPLEX...WHICH MAY PROGRESS ACROSS OUR
NRN TIER OF COUNTIES AS INDICATED BY SOME GUIDANCE.

LONG TERM...
NOT A WHOLE LOT HAS CHANGED FOR THE LONG TERM FORECAST.
PRECIPITATION CHANCES APPEAR TO BE POSSIBLE JUST ABOUT ANY DAY BUT
ANY SPECIFIC DAY OF BETTER CHANCES IS HIGHLY UNCERTAIN. THIS IS
MOSTLY DUE TO THE WEAK FORCING ENVIRONMENT THAT WILL BE SEEN
THROUGH THE REST OF THIS WEEK. OVERALL LIFT WILL BE FAIRLY WEAK
THROUGH SATURDAY. LATEST MODEL RUNS ATTEMPT TO BUILD IN A RIDGE ON
FRIDAY WITH WEAK SUBSIDENCE SPREADING IN FROM THE WEST. GIVEN THE
COVERAGE OBSERVED THE PAST FEW DAYS...EVEN A SMALL BUILDING OF A
RIDGE MAY BE ENOUGH TO COMPLETELY QUELL ANY PRECIPITATION CHANCES.
FURTHERMORE...THE PREVALENT MID LEVEL MOISTURE PLUME WILL BEGIN TO
BEND SOUTHWARD AWAY FROM THE REGION ON FRIDAY AND SATURDAY.
PRECIPITABLE WATER VALUES WILL SLOWLY DECREASE THROUGH THE REST OF
THE WEEK.

A WEAKNESS BETWEEN TWO UPPER LEVEL RIDGES CONTINUES TO APPEAR IN
MODEL SOLUTIONS BEGINNING LATE FRIDAY AND LASTING THROUGH EARLY
SUNDAY. HOWEVER...LATEST SOLUTIONS FAVOR A MORE SOUTHERN TRACK
KEEPING MOST PRECIPITATION TO THE SOUTH AND EAST OF THE FA. THIS
IS FAR FROM CERTAIN AT THIS POINT GIVEN THE WEAK FLOW THAT WILL BE
IN PLACE. SEVERE CHANCES WILL BE LOW THROUGH THIS WEEK WITH A
NOTABLE WEAKENING IN DEEP LAYER SHEAR AFTER TODAY.

MODELS HAVE BEEN SHOWING A TRANSITION TO NORTHWESTERLY FLOW ALOFT
AND NOCTURNAL CONVECTION WITHIN THIS FLOW FOR SEVERAL DAYS NOW.
ALTHOUGH DETAILS ARE STILL SKETCHY AT THIS MOMENT THERE IS THE
POTENTIAL FOR SEVERAL NIGHTS OF CONVECTION AROUND MONDAY THROUGH
WEDNESDAY NEXT WEEK. CONVECTION MAY BE FURTHER AIDED BY A COLD
FRONT AROUND TUESDAY OF NEXT WEEK BUT CERTAINTY OF THIS IS EVEN
LESS THAN OF CONVECTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  88  64  88  63 /  40  30  30  20  20
TULIA         66  88  65  88  65 /  40  30  30  20  20
PLAINVIEW     66  87  66  87  65 /  30  30  30  20  20
LEVELLAND     67  89  66  87  65 /  30  30  30  20  20
LUBBOCK       69  88  68  88  66 /  30  30  20  20  20
DENVER CITY   67  89  65  87  64 /  30  30  20  20  20
BROWNFIELD    68  89  66  87  64 /  30  30  20  20  20
CHILDRESS     71  91  71  91  69 /  20  30  20  20  20
SPUR          70  89  69  89  67 /  20  30  20  20  20
ASPERMONT     71  90  71  91  70 /  20  30  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Jun 18, 10:17 AM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1117 AM CDT WED JUN 18 2014

TXZ021>044-191630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1117 AM CDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON...MAINLY ON THE CAPROCK. A FEW OF THESE STORMS COULD BE
SEVERE WITH DAMAGING WIND GUSTS UP TO 65 MPH...GOLF BALL SIZED
HAIL...AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE
HAZARDOUS OUTLOOK AREA...MAY OCCUR EVERY AFTERNOON AND EVENING
FROM THURSDAY THROUGH SATURDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED...AN ISOLATED STRONG OR SEVERE THUNDERSTORM WILL
BE POSSIBLE. IN ADDITION...SLOW MOVING THUNDERSTORMS MAY BRING THE
THREAT FOR LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON OR
EARLY THIS EVENING.

In the hours before

Special weather statement, Jun 18, 1:15 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
215 PM CDT WED JUN 18 2014

TXZ027-181930-
BAILEY-
215 PM CDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR BAILEY COUNTY...

AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF MULESHOE...MOVING NORTHEAST AT
20 MPH.

IN ADDITION...ONE HALF INCH DIAMETER HAIL...WINDS SPEEDS UP TO 40
MPH...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3432 10278 3431 10278 3431 10262 3410 10262
      3403 10280 3419 10290
TIME...MOT...LOC 1914Z 244DEG 17KT 3415 10275

The radar

The Cannon AFB radar (KFDX), 93 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bailey

When
June 18, 1:36 PM CST
Where
Bailey County, 0.69 mi N of Muleshoe
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.230, -102.730

The Muleshoe Sheriff's Office estimated quarter size hail in the city. Damage was unknown.

Hail, Bailey

When
June 18, 1:58 PM CST
Where
Bailey County, 0.69 mi N of Muleshoe
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
34.230, -102.730

A NWS CO-OP observer reported hail of 1.25 inches in diameter in Muleshoe. Damage was unknown.

Hail, Bailey

When
June 18, 2:25 PM CST
Where
Bailey County, 2.99 mi SSE of Muleshoe Warren Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.190, -102.680

Hail damage was not known.

Hail, Lamb

When
June 18, 3:08 PM CST
Where
Lamb County, 0.57 mi W of Earth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.230, -102.410

A trained spotter reported numerous small hailstones covering the ground with some as large as quarters. Damage was unknown.

Hail, Cochran

When
June 18, 3:25 PM CST to 3:30 PM CST
Where
Cochran County, Lehman
Measured
1.5 in hail
Deaths
0 direct, 3 indirect
Property damage
$302,000
Reported by
Broadcast Media
Coordinates
33.620, -102.800

While investigating a fatal plane crash near Lehman, broadcast media reported that a family nearby was caught in a hailstorm while in their car. The family estimated the hail was as large as ping pong balls which caused numerous dents to their vehicle after pulling off the road. NTSB personnel had not yet released the official findings of their study at the time of this publication, but preliminary evidence indicates that the severe thunderstorm contributed to the aircraft mishap which claimed the lives of all three occupants. This information is subject to change pending the results of the NTSB investigation. The value of the 1985 Piper PA-46-310P was estimated at $300K.

Flood, Bailey

When
June 18, 5:25 PM CST to 7:00 PM CST
Where
Bailey County, 2.14 mi WNW of Muleshoe to 2.51 mi SE of Muleshoe
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.234, -102.763

Law enforcement reported curb to curb flooding in Muleshoe. An eastbound lane of Highway 84 also had one lane under water two miles southeast of the city.

Thunderstorm Wind, Cochran

When
June 19, 1:30 AM CST
Where
Cochran County, 0.57 mi W of Morton Cochran Co Ar
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.730, -102.740

Measured by a Texas Tech University West Texas Mesonet station near Morton.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Hail, Cochran2014-06-1861MaleOtherIndirect
Hail, Cochran2014-06-1835MaleOtherIndirect
Hail, Cochran2014-06-1851MaleOtherIndirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513207, 513208, 513224, 513209, 513210, 513206, 513211.